Michigan, 2008

Ice Storm in Michigan, February 17, 2008

February 17, 2008 · NWS APX · 13 events in 13 counties and zones

Southerly flow aloft brought relatively warm and moist air across the region. A wintry mix of precipitation developed across Northern Michigan on the 17th.

Where it happened

Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

Southerly flow aloft brought relatively warm and moist air across the region. A wintry mix of precipitation developed across Northern Michigan on the 17th. Snow fell initially, but freezing rain became the most significant precipitation type. Parts of Northern Lower Michigan picked up between a quarter and a third of an inch of ice accumulation. A spotter in Posen (Presque Isle County) reported half an inch of ice accumulation. Snow remained the dominant precipitation type in Eastern Upper Michigan, with five to eight inches of accumulation.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Feb 17, 6:54 AM EST, 6 minutes earlier.

Area forecast discussion, Feb 17, 6:54 AM EST, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
654 AM EST SUN FEB 17 2008

.AVIATION...THE FUN BEGINS WITH THE FZRA BEGINNING TO AFFECT THE
REGION JUST TO THE SOUTH OF TVC. THIS WILL BE SPREADING TO THE
REST OF THE TAF SITES OVER THE NEXT COUPLE OF HOURS. THIS
AFTERNOON, TEMPERATURES WILL RISE ENOUGH THAT IT WILL BE EITHER
RAIN OR FREEZING RAIN, THAT WILL DEPEND ON THE AMOUNT OF WARM AIR
THAT GETS PULLED NORTH BY THE STORM SYSTEM. THEN TONIGHT THE COLD
AIR COMES BACK IN AS THE STORM MOVES NE, CHANGING THE RAIN BACK TO
SNOW.

LUTZ

&&

.PREV DISCUSSION... /ISSUED 359 AM EST SUN FEB 17 2008/

DISCUSSION...RETURN FLOW IS PUSHING INTO THE REGION, AHEAD OF THE
NEXT SYSTEM. THE NEXT SYSTEM IS THE SOUTHERN BRANCH FEATURE MOVING
OUT OF TEXAS AND THE NORTHERN BRANCH FEATURE NEAR LAKE WINNIPEG.
THIS WILL BE THE MAIN CONCERN FOR THE FORECAST PACKAGE.

MODELS...ARE IN PRETTY GOOD AGREEMENT THROUGH ABOUT 60 HOURS, THEN
THE NAM SPINS UP A SFC FEATURE ASSOCIATED WITH THE 500 MB SHORTWAVE
PROGGED TO DROP INTO THE GREAT LAKES NEXT. THIS DIFFERENCE WILL
CAUSE A DIFFERENCE IN THE WAY THAT THE LES EVOLVES FOR TUESDAY AND
TUESDAY NIGHT.

TODAY/TONIGHT...THE PRECIPITATION LOOKS TO BE INCREASING IN
AREA AND INTENSITY AS THE SFC LOW WILL BE IN W ILLINOIS BY 18Z AND S
LOWER BY 00Z. WITH THE LOW THAT FAR TO THE WEST WOULD EXPECT
THAT THE 850 WARM AIR WOULD PULL THE 0C LINE PRETTY FAR WEST. IN
THIS CASE LOOKING AT THE NAM AND GFS, THE 850 MB FREEZING LINE RUNS
FROM AROUND SLH TO ABOUT FKS. SO HAVE A MIX OF PRECIPITATION, WITH
THE PREDOMINATE P-TYPE BEING ZR, WORKING ITS WAY TO NORTH TO THE TIP
OF THE MITT. THEN RAIN MIXES IN WITH THE ZR BY THE EARLY AFTERNOON,
HOWEVER, BY THE LATE AFTERNOON AND EARLY EVENING, THE COLDER AIR IS
BEGINNING TO MOVE BACK TO THE SOUTH AS THE LOW CONTINUES TO THE NE.
SO HAVE RAIN BEING PUSHED OUT BY THE SNOW BY 09Z.

MONDAY...THE SYNOPTIC SYSTEM PULLS TO THE EAST DURING THE MORNING,
SO LES LOOKS TO BE THE DOMINATE PRECIPITATION PRODUCER. THE FLOW
LOOKS TO GO FROM NNW TO NW OVER THE MORNING, SO WHILE THE SNOW COULD
BE HEAVY AT TIMES, IT WILL BE SPREAD OUT OVER THE REGION FROM TVC TO
GLR AS THE WIND SHIFTS. BY THE AFTERNOON, THE WINDS DONT MOVE AS
MUCH WITH THE WINDS GOING NW SLOWLY TO THE WNW. WITH THE 850 MB
TEMPERATURES BELOW -20C, THE FLAKE SIZE WOULD BE LARGE ENOUGH TO
CAUSE SOME PRETTY DECENT SNOW FALL AMOUNTS AT LEAST IN THE MODERATE
RANGE.

MONDAY NIGHT...THEN THE 850 MB TEMPERATURES ARE RUNNING AROUND -17C
TO -20C. SO TEMPERATURES ARE IN A GOOD REGION FOR DECENT FLAKE
GROWTH AND THE MOISTURE REMAINS ABOVE 80% IN THE 850-700 MB LAYER.
WIND DIRECTION NOW LOOKS LIKE IT REMAINS LOCKED IN AT THE WNW. SO
THIS HAS THE POTENTIAL FOR SOME BIGGER SNOW BANDS AS WE HEAD INTO
THE NIGHT.

TUESDAY/TUESDAY NIGHT...THERE IS A DIFFERENCE IN THE MODELS. THE GFS
MAINTAINS A NW OR WNW WIND DIRECTION WITH PLENTY OF MOISTURE, BUT
WITH THE 850 MB TEMPERATURES FALLING TO LESS THAN -20C, I WOULD
EXPECT THAT THE FLAKE SIZE WOULD GROW SMALLER. SO HAVE LIGHT SNOW
FALL AMOUNTS FOR THE DAYS. THE NAM ON THE OTHER HAND, BEGINS TO PUSH
THE MOISTURE OUT. DURING THE NIGHT, THE DIFFERENCE IN THE MODELS
CONTINUES WITH TEMPERATURES TO FALL TO ALMOST -25C. A SFC LOW IS
SPUN UP WHICH BEGINS TO PULL IN SOME WARMER, DRIER AIR.

WEDNESDAY AND BEYOND...THE NEW MODEL DATA (ECMWF AND GFS) ARE
CONTINUING TO BE CLOSE TO THE ORIGINAL FORECAST, SO SEE LITTLE NEED
TO DO ANY CHANGES THIS MORNING. THE MODELS ARE STILL SHOWING THE
HIGH PRESSURE TO GIVE A COUPLE OF DAYS OF CALM, THEN ANOTHER STORM
MOVES OUT OF THE SOUTHERN PLAINS ON SATURDAY AND SUNDAY.

LUTZ

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...WINTER WEATHER ADVISORY UNTIL 5 PM EST THIS AFTERNOON FOR MIZ023-
     024-028>036-041-042.

     WINTER STORM WARNING UNTIL 7 AM EST MONDAY FOR MIZ016>022-
     025>027.

     WINTER STORM WARNING FROM 10 AM THIS MORNING TO 7 AM EST MONDAY
     FOR MIZ008-015.

LM...SMALL CRAFT ADVISORY UNTIL 7 PM EST THIS EVENING FOR LMZ323-341-
     342-344>346.

LH...SMALL CRAFT ADVISORY UNTIL 7 PM EST THIS EVENING FOR LHZ345>349.

&&
Hazardous weather outlook, Feb 17, 4:40 AM EST, 2 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
440 AM EST SUN FEB 17 2008

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042-
171100-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT-
MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
440 AM EST SUN FEB 17 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE HURON...LAKE
MICHIGAN...LAKE SUPERIOR...EASTERN UPPER MICHIGAN AND NORTHERN LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

A SIGNIFICANT WINTER STORM WILL IMPACT NORTHERN MICHIGAN TODAY AND
TONIGHT...WITH THE POTENTIAL FOR HEAVY SNOW AND/OR ICE ALONG WITH
STRONG WINDS. PLEASE SEE ONGOING WINTER STORM WARNINGS AND
ADVISORIES FOR ADDITIONAL INFORMATION.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A SIGNIFICANT WINTER STORM WILL IMPACT NORTHERN MICHIGAN INTO
MONDAY...WITH THE POTENTIAL FOR HEAVY SNOW AND/OR ICE ALONG WITH
STRONG WINDS. PLEASE SEE ONGOING WINTER STORM WARNINGS AND
ADVISORIES FOR ADDITIONAL INFORMATION.

EXPECT ACCUMULATING LAKE EFFECT SNOW MONDAY THROUGH TUESDAY.

ANOTHER STORM SYSTEM IS POSSIBLE ON FRIDAY AND SATURDAY WITH SNOW
ACCUMULATIONS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS...PLEASE RELAY SNOWFALL AND ICE ACCUMULATION REPORTS TO THE
NATIONAL WEATHER SERVICE.

LUTZ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

13 ice storm. Local standard time, as filed.

Ice Storm, Roscommon

When
February 17, 7:00 AM EST to 3:00 PM EST
Where
Roscommon forecast zone
Reported by
NWS Employee
Coordinates
44.336, -84.612 (the zone’s center; the record gives no point)

Ice Storm, Manistee

When
February 17, 8:00 AM EST to 3:00 PM EST
Where
Manistee forecast zone
Reported by
COOP Observer
Coordinates
44.238, -86.288 (the zone’s center; the record gives no point)

Ice Storm, Leelanau

When
February 17, 9:00 AM EST to 5:00 PM EST
Where
Leelanau forecast zone
Reported by
Trained Spotter
Coordinates
45.152, -86.038 (the zone’s center; the record gives no point)

Ice Storm, Antrim

When
February 17, 9:00 AM EST to 4:00 PM EST
Where
Antrim forecast zone
Reported by
NWS Employee
Coordinates
45.007, -85.176 (the zone’s center; the record gives no point)

Ice Storm, Otsego

When
February 17, 9:00 AM EST to 4:00 PM EST
Where
Otsego forecast zone
Reported by
NWS Employee
Coordinates
45.021, -84.599 (the zone’s center; the record gives no point)

Ice Storm, Montmorency

When
February 17, 9:00 AM EST to 4:00 PM EST
Where
Montmorency forecast zone
Reported by
Trained Spotter
Coordinates
45.028, -84.127 (the zone’s center; the record gives no point)

Ice Storm, Benzie

When
February 17, 9:00 AM EST to 4:00 PM EST
Where
Benzie forecast zone
Reported by
Trained Spotter
Coordinates
44.617, -86.139 (the zone’s center; the record gives no point)

Ice Storm, Grand Traverse

When
February 17, 9:00 AM EST to 4:00 PM EST
Where
Grand Traverse forecast zone
Reported by
Trained Spotter
Coordinates
44.716, -85.552 (the zone’s center; the record gives no point)

Ice Storm, Kalkaska

When
February 17, 9:00 AM EST to 4:00 PM EST
Where
Kalkaska forecast zone
Reported by
Trained Spotter
Coordinates
44.685, -85.090 (the zone’s center; the record gives no point)

Ice Storm, Emmet

When
February 17, 10:00 AM EST to 5:00 PM EST
Where
Emmet forecast zone
Reported by
COOP Observer
Coordinates
45.588, -84.981 (the zone’s center; the record gives no point)

Ice Storm, Cheboygan

When
February 17, 10:00 AM EST to 5:00 PM EST
Where
Cheboygan forecast zone
Reported by
Trained Spotter
Coordinates
45.473, -84.492 (the zone’s center; the record gives no point)

Ice Storm, Presque Isle

When
February 17, 10:00 AM EST to 5:00 PM EST
Where
Presque Isle forecast zone
Reported by
Trained Spotter
Coordinates
45.398, -83.843 (the zone’s center; the record gives no point)

Ice Storm, Charlevoix

When
February 17, 10:00 AM EST to 5:00 PM EST
Where
Charlevoix forecast zone
Reported by
Law Enforcement

What these are

Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2008Every state in 2008This day in weather historyWarnings in Michigan, February 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 84202, 84201, 84190, 84191, 84192, 84193, 84194, 84198, 84199, 84186, 84187, 84188, 84189.